Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

December 11, 2021Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Dec 11, 2021, 1:40 PM EST for Gwinnett County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 1:40 PM EST (18:40 UTC)
Expired
Dec 11, 2021, 2:15 PM EST
In force
35 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 89 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS82 KFFC 111840
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
140 PM EST Sat Dec 11 2021
 
GAZ022-033-034-111915-
North Fulton GA-Forsyth GA-Gwinnett GA-
140 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of southwestern
Forsyth, northwestern Gwinnett and northeastern Fulton Counties
through 215 PM EST...

At 139 PM EST, a strong thunderstorm was over Alpharetta, or 13 miles
southwest of Cumming, moving east at 30 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Locations impacted include...
Lawrenceville, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Milton, Duluth, Sugar Hill, Suwanee, Buford, Norcross, Berkeley Lake,
Buford Dam-Lake Lanier Parks and Brookwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3416 8402 3400 8397 3393 8412 3400 8439
      3415 8433 3417 8406
TIME...MOT...LOC 1839Z 272DEG 24KT 3406 8429 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Dec 11, 12:43 PM EST, 57 minutes earlier.

Area forecast discussion, Dec 11, 12:43 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1243 PM EST Sat Dec 11 2021

...18Z Aviation Forecast Discussion...

.PREV DISCUSSION... /Issued 1014 AM EST Sat Dec 11 2021/

UPDATE...

The CAD wedge has quickly eroded this morning. As such, the
widespread dense fog from overnight and early morning has largely
dissipated, and the remnant Dense Fog Advisory has been allowed to
expire. Attention now turns to the line of convection just
entering northwest Georgia at this hour. While southwesterly flow
remains strong ahead of the line, instability is marginal, so the
overall convective intensity trends have been weakening. Still,
the potential for locally damaging wind gusts will be need to be
monitored through this afternoon.

RW

PREV DISCUSSION... /Issued 656 AM EST Sat Dec 11 2021/

.12Z Aviation Area Forecast Discussion...

PREV DISCUSSION... /Issued 432 AM EST Sat Dec 11 2021/

SHORT TERM /Today through Sunday/...

Throughout the night, we've watched from afar as a line of tornadic
and damaging storms caused havoc across portions of the mid-
Mississippi River Valley and Midwest, reminding us just how
dangerous and destructive the weather can be. Our thoughts go out to
all those impacted by last night's historic severe weather event.

Closer to home, depending on your location you'd never expect to be
in a pre-storm environment with the CAD wedge just now beginning to
relinquish its hold across the forecast region. A Dense Fog Advisory
has been issued and extended to 15Z across portions of the forecast
area, although visibilities are beginning to improve for Central
Georgia and portions of the far western CWA. Surface southerly flow
will begin intensifying ahead of the incoming frontal system
throughout the morning, forcing the wedge front back to the
northeast as a moist airmass with 60+ degree dewpoints flood into
the area and late morning and afternoon temps climb into the 70s.

This influx of warm, moist air will provide potential for a couple
isolated severe storms this afternoon into the early evening as the
cold front advances into Georgia. A line of storms has already
formed along the frontal system and looks to move into far NW GA
around 18Z this afternoon with a Slight Risk for severe storms for
far NW and west central Georgia. The biggest limiting factor may be
instability, with SBCAPE values progged to max out between 250-750
J/kg in north and western Georgia just ahead of the incoming QLCS,
while SFC-500 mb shear values should be excess of 50 kts. Storms in
this environment should struggle to maintain vertical continuity and
would more likely be sheared off, but momentum transfer and water
loading within downdrafts could pose a threat for some isolated
damaging winds gusts, especially where the QLCS bows toward the
east. Additionally, a couple weak, brief tornadoes cannot be ruled
out either within this environment. 0-1 km shear values are expected
to be around 30-40 kt, with 0-1 km SRH values over 200 m2/s2, should
create a strong zone of shear and vertical vorticity along the QLCS.
However, weaker instability will struggle to take advantage of this
potential, and lack of shear in the 2km-4km range will likely
prevent any long-lived updrafts from sustaining themselves and
instead regular cycling and collapsing of updrafts should be
expected. All in all, the low-level shear is enough by itself for a
couple tornadoes to develop, but any that do form should remain weak
and short-lived. These chances will be mostly likely in far NW and
west central GA, but limited chances are possible throughout the
CWA. As the line of storms move through, looks for kinks within the
line as evidence of enhanced vertical vorticity along the
storm front. Rainfall accumulations on average should be under an
inch.

However, it should be noted that these conditions are dependent on
the wedge retreating from any particular area of interest. The wedge
tends to hang around much longer that expected and has quashed
severe potential in the past. While erosion is forecast, the
location of the wedge front should be monitored as any areas in the
cooler air would have very limited severe potential and areas along
the wedge front could have an increased chance of tornado
development.

Behind the cold front, temperatures should drop quickly with
clearing skies. By Sunday morning most areas north and west of I-85
will see morning temps in the 30s with areas in the higher
elevations likely below freezing for a couple of hours. A sunny and
calm Sunday will follow and highs rebound to very seasonal 50s to
low 60s.

Thiem

LONG TERM /Sunday Night through Friday/...

Looks like a quiet long term period with an upper ridge dominating
the area through the middle of the week. A short wave moves along
the northern Gulf and off the east coast of FL by the start of the
week. However...the effects of this system should remain south of
our area. So we can expect dry weather with a warming trend. The
upper flow becomes more west to southwest Thursday through Friday
as a frontal boundary sinks into the Southern Appalachians. Models
generally agree that the front may reach the TN/GA border by the
end of the period. Have continued with low pops for the far north
late Thursday into Friday.

41

&&

.AVIATION...
18Z Update...
Cigs are largely MVFR with occasional breaks to VFR at times. A
line of tsra will approach ATL area sites from 18-20Z bringing
briefly heavy rainfall and potential for gusty winds.
Shra will persist for several hours behind the initial line
before ending after 00-02z. Tsra potential is maximized at other
sites 21-00z. Skies will become clear by early Sunday morning.
Breezy SW winds ahead of incoming line of tsra will be sustained
10-15 kts with gusts around 25-28kts with NW winds behind the
front. Winds will eventually slacken and shift to NE by late
morning/midday Sunday at 4-8 kts.

//ATL Confidence...18Z Update...
High confidence.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  38  56  32 /  80  70   0   0
Atlanta         71  37  55  36 / 100  70   0   0
Blairsville     66  30  54  30 / 100  40   0   0
Cartersville    71  33  55  35 / 100  40   0   0
Columbus        75  42  60  39 /  80  60   0   0
Gainesville     69  37  55  35 / 100  60   0   0
Macon           76  43  62  35 /  60  70   5   0
Rome            71  35  56  33 /  90  30   0   0
Peachtree City  72  35  56  34 /  90  70   0   0
Vidalia         78  52  63  41 /  30  60  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....41
AVIATION...RW
Hazardous weather outlook, Dec 11, 9:57 AM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
957 AM EST Sat Dec 11 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
957 AM EST Sat Dec 11 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and thunderstorms along and just ahead of a cold front
will continue to move south and east across much of Georgia
through the evening hours. The remainder of the morning into the
early afternoon hours will be the best timing for thunderstorms
along and north of the Interstate 85 corridor. The early afternoon
through the early evening hours will be the best timing for
thunderstorms south of I-85. Some thunderstorms could be strong
to severe and capable of producing damaging wind gusts. Severe
thunderstorms could also be capable of producing a brief tornado
and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Dec 11, 10:26 AM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1026 AM EST Sat Dec 11 2021

GAZ001>003-011-111600-
Chattooga GA-Catoosa GA-Walker GA-Dade GA-
1026 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Catoosa, Walker,
central Dade and northwestern Chattooga Counties through 1100 AM
EST...

At 1025 AM EST, a line of strong thunderstorms was along a line
extending from Fairview to Sulpher Springs, and moving east at 40
mph.

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Lookout Mountain, Center Post, Blue Spring, Fairview,
Cloudland, Chattanooga  Valley, Cloudland Canyon State Park, Cooper
Heights, Rock Spring, Rising Fawn, Noble, Lakeview, Wood Station and
Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3492 8501 3491 8502 3488 8501 3486 8506
      3484 8506 3482 8508 3482 8513 3477 8514
      3448 8550 3480 8557 3498 8542 3499 8498
TIME...MOT...LOC 1525Z 268DEG 33KT 3494 8529 3470 8554

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 11, 11:39 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
1139 AM EST Sat Dec 11 2021

GAZ005>007-012-013-111715-
Gilmer GA-Gordon GA-Pickens GA-Murray GA-Fannin GA-
1139 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Gilmer, Murray,
Gordon, northwestern Pickens and northwestern Fannin Counties through
1215 PM EST...

At 1139 AM EST, a line of strong thunderstorms was along a line
extending from Eton to near Calhoun, and moving east at 55 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Calhoun, Chatsworth, Jasper, Ellijay, Eton, East Ellijay, Resaca,
Talking Rock, Fairmount, Ranger, Crandall, Higdon, Redbud, Conasauga
Lake, Cartecay, Cherry Log, Oakman, Fort Mountain State Park, Hinton
and Carters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3492 8437 3466 8432 3444 8449 3445 8507
      3462 8498 3462 8493 3463 8491 3468 8494
      3467 8490 3467 8489 3470 8493 3472 8492
      3470 8489 3472 8486 3473 8487 3474 8485
      3478 8488 3480 8484 3481 8486 3486 8484
TIME...MOT...LOC 1639Z 269DEG 47KT 3481 8475 3448 8491

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 11, 12:15 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1215 PM EST Sat Dec 11 2021

GAZ006>009-111745-
Gilmer GA-Union GA-Towns GA-Fannin GA-
1215 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of northwestern Towns,
northeastern Gilmer, Union and northeastern Fannin Counties through
1245 PM EST...

At 1215 PM EST, a strong thunderstorm was over Morganton, or near
Blue Ridge, moving east at 35 mph.

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Blue Ridge, Blairsville, Young Harris, Morganton, Hemp, Margret,
Gumlog, Nottely Dam, Hurst, Ivy Log, Loving, Jones Creek, Woods Hole
Shelter, Dial, Owltown, Mineral Bluff, Vogel State Park, Track Rock,
Cherry Log and Blood Mountain Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3491 8380 3473 8390 3474 8394 3472 8397
      3471 8442 3494 8436 3499 8410 3499 8382
TIME...MOT...LOC 1715Z 260DEG 33KT 3485 8427

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Dec 11, 12:21 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1221 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     TSTM WND DMG     1 SSW CHATSWORTH        34.75N  84.78W
12/11/2021                   MURRAY             GA   TRAINED SPOTTER

            A STORM SPOTTER REPORTED TREE LIMBS BLOWN DOWN AND THE
            ROOF BLOWN OFF OF A SHED ALONG BLACKWELL ROAD SOUTHWEST
            OF CHATSWORTH.

&&

EVENT NUMBER FFC2100683

20
Special weather statement, Dec 11, 1:16 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
116 PM EST Sat Dec 11 2021

GAZ015-016-023-111845-
Hall GA-White GA-Lumpkin GA-
116 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of southeastern
Lumpkin, White and northeastern Hall Counties through 145 PM EST...

At 116 PM EST, a strong thunderstorm was near Clermont, or near
Cleveland, moving east at 55 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cleveland, Clermont, Helen, Unicoi State Park, Robertstown, Mossy
Creek, Murrayville, Camp Coleman Lake, Garland, Leaf, Smithgall Woods
Conservation Are, Sautee and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3473 8362 3472 8364 3469 8364 3465 8366
      3462 8364 3458 8364 3455 8362 3453 8363
      3451 8367 3443 8362 3442 8362 3439 8396
      3469 8388 3475 8363
TIME...MOT...LOC 1816Z 260DEG 49KT 3453 8382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 11, 1:40 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
140 PM EST Sat Dec 11 2021

GAZ022-033-034-111915-
North Fulton GA-Forsyth GA-Gwinnett GA-
140 PM EST Sat Dec 11 2021

...A strong thunderstorm will impact portions of southwestern
Forsyth, northwestern Gwinnett and northeastern Fulton Counties
through 215 PM EST...

At 139 PM EST, a strong thunderstorm was over Alpharetta, or 13 miles
southwest of Cumming, moving east at 30 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lawrenceville, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Milton, Duluth, Sugar Hill, Suwanee, Buford, Norcross, Berkeley Lake,
Buford Dam-Lake Lanier Parks and Brookwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3416 8402 3400 8397 3393 8412 3400 8439
      3415 8433 3417 8406
TIME...MOT...LOC 1839Z 272DEG 24KT 3406 8429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 9:19 AM ESTSpecial Weather StatementFFCDade26 min
Dec 11, 9:50 AM ESTSpecial Weather StatementFFCDade25 min
Dec 11, 10:26 AM ESTSpecial Weather StatementFFCCatoosa, Dade, Walker34 min
Dec 11, 11:39 AM ESTSpecial Weather StatementFFCGilmer, Gordon, Murray, Pickens36 min
Dec 11, 12:15 PM ESTSpecial Weather StatementFFCFannin, Union30 min
Dec 11, 1:16 PM ESTSpecial Weather StatementFFCWhite29 min
Dec 11, 1:43 PM ESTSpecial Weather StatementFFCHall32 min
Dec 11, 2:22 PM ESTSpecial Weather StatementFFCBarrow, Clayton, DeKalb, Gwinnett, Rockdale, Walton38 min
Dec 11, 2:57 PM ESTSpecial Weather StatementFFCMadison33 min
Dec 11, 3:16 PM ESTSpecial Weather StatementFFCTaylor29 min
Dec 11, 3:19 PM ESTSpecial Weather StatementFFCHarris, Muscogee26 min
Dec 11, 3:44 PM ESTSpecial Weather StatementFFCTalbot31 min
Dec 11, 3:45 PM ESTSpecial Weather StatementFFCCrawford15 min
Dec 11, 4:04 PM ESTSpecial Weather StatementFFCTaylor11 min
Dec 11, 4:15 PM ESTSpecial Weather StatementFFCChattahoochee, Marion, Talbot, Upson30 min
Dec 11, 4:17 PM ESTSpecial Weather StatementFFCTaylor13 min
Dec 11, 4:29 PM ESTSpecial Weather StatementFFCTaylor16 min
Dec 11, 4:44 PM ESTSpecial Weather StatementFFCGreene, Taliaferro31 min
Dec 11, 4:51 PM ESTSpecial Weather StatementFFCPeach9 min
Dec 11, 5:19 PM ESTSpecial Weather StatementFFCTwiggs26 min
Dec 11, 5:39 PM ESTSpecial Weather StatementFFCWashington36 min
Dec 11, 5:49 PM ESTSpecial Weather StatementFFCWilkinson26 min
Dec 11, 6:07 PM ESTSpecial Weather StatementFFCJohnson23 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.